Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Jackson, KY

May 25, 2020Harlan County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 25, 2020, 2:21 PM EDT for Harlan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2020, 2:21 PM EDT (18:21 UTC)
Expired
May 25, 2020, 5:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Harlan County, KY

The radar

The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WGUS53 KJKL 251821
FFWJKL
KYC095-252115-
/O.NEW.KJKL.FF.W.0010.200525T1821Z-200525T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
221 PM EDT Mon May 25 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Central Harlan County in southeastern Kentucky...

* Until 515 PM EDT.

* At 221 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Evarts, Rosspoint, Bailey Creek, Ages, Verda, Coxton, Short Town,
  Darkmont, Putney, Colts, Shields and Kildav.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3697 8324 3688 8309 3684 8322 3687 8331
      3694 8329

$$

KAS
1 follow-up statement
167 
WGUS73 KJKL 252106
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
506 PM EDT Mon May 25 2020

KYC095-252116-
/O.EXP.KJKL.FF.W.0010.000000T0000Z-200525T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harlan KY-
506 PM EDT Mon May 25 2020

...THE FLASH FLOOD WARNING FOR CENTRAL HARLAN COUNTY WILL EXPIRE AT
515 PM EDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3697 8324 3688 8309 3684 8322 3687 8331
      3694 8329

$$

KAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 25, 10:35 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 25, 10:35 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1035 AM EDT Mon May 25 2020

.UPDATE...
Issued at 1035 AM EDT MON MAY 25 2020

Updated forecast grids for latest hourly trends as well as the
zones and other products to remove morning fog. Today looks like a
possibly replay of yesterday except that heights will be on the
rise across the region as Atlantic high pressure builds a little
stronger into the mid-Ohio Valley region. Thus with warming in
the column storms may not be quite as strong and/or widespread
today. However, DCAPES remain relatively high at around 750-1000
J/kg, and several storm indices still support the potential of
some gusty winds with the strongest storms. Storm motions remain
slow and PWATs are near the 99th percentile climatologically.
Freezing levels (12-13 kft) are not ideal for warm water processes
but still respectable for the potential of heavy rainfall.
Therefore can not rule out some localized flooding issues,
especially in the vicinity of low water crossings and/or areas
that typically display poor drainage. Building high pressure will
be strongest across our east, thus hoping that yesterday's hardest
hit areas will not be as prone for activity today. Convective
temps are right around 85. Thus expect convection to begin firing
right around noon or just after. Will update the zone package one
again as we approach the noon hour to remove morning wording.

UPDATE Issued at 648 AM EDT MON MAY 25 2020

Made a couple minor tweaks to the near term temp forecast based on
the current observations. After the 10Z hour, temperatures should
only be warming. Fog will also begin lifting and dissipating
fairly quickly over the next hour or two. Otherwise the forecast
seems to be in good shape. All updates have been published and
sent to NDFD/web.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 421 AM EDT MON MAY 25 2020

A large upper level ridge of high pressure remains located over
the mid-Atlantic states and will remain the focal feature across
the Ohio Valley throughout the period. Our location on the west
side of this system will promote SW to Srly flow into the region.
This will couple with light Srly flow at surface as well, with a
inverted surface high pressure system parked along and just east
of the Appalachians. Temperatures will easily glide into the mid
and upper 80s for your Memorial Day, and a muggy upper 80s at
that. Tuesday will be a few degrees cooler as winds become a bit
more SErly, but still in the low to mid 80s.

As was said yesterday, this is a "dirty" ridge, in that it's
presence will not translate to the typical dry conditions. Rather,
the influx of both warm air and moisture into the region from the
south will create unstable conditions, which will spawn showers and
even thunderstorms once the convective temperature is met today and
again Tuesday. The latest NAM12 soundings continue to show CAPE
values well in the 2,500 to 3,500 J/kg range throughout the
afternoon today and in the 2,000 J/kg range Tuesday, with decent
lapse rates both days. Moisture will be confined to the low levels,
with drying aloft. However, the missing ingredient for making this a
concerning widespread severe day is the winds, or lack there of.
Generally light and variable winds throughout the column will lend
themselves more to slow moving pulse storms, which could grow fairly
substantially and could put down some heavy rainfall, but will also
collapse and fall just as fast as they go up. Can't rule out a few
stronger storms with small hail, and maybe even a severe or
two...but the lack of winds and a driving lifting mechanism (low
pressure system or frontal boundary), has kept SPC from upgrading us
from just the General Thunder category once again.

Since the convective activity is diurnally driven, once the sun
begins to set this evening, and we lose daytime heating and mixing,
convection will quickly decline and dissipate. Much like the ongoing
conditions, and those of last night, did keep fog mentioned in the
forecast for overnight tonight, especially in the river valleys. The
influx of humidity/moisture will lend itself to condensing as the
temperatures cool overnight and a near-surface inversion sets up.
Overnight lows tonight will be mild again, in the low to mid 60s.

.LONG TERM...(Tuesday night through Sunday)
Issued at 507 AM EDT MON MAY 25 2020

An upper level high centered over the Mid Atlantic states and New
England at the start of the period will gradually weaken and get
suppressed southward at the end of the week, as troughing
progresses east southeast toward the northeast CONUS. At the
surface, ridging will be situated just to our east into Thursday,
with warm southerly flow over us. This will give way to a cold
front arriving from the northwest Friday into Saturday, supported
by the aforementioned upper trough.

Despite the nearby upper high, diurnal heating of our warm and
relatively humid air mass should result in deep convection at
times through Wednesday, mainly during the afternoon and evening
hours. However, weak flow and a lack of features should result in
poor organization and limited coverage. The breakdown of the upper
high and increasing flow aloft may result in greater precip
coverage on Thursday. The greatest chance of rain, with likely
POPs area wide, will be on Friday as the cold front arrives. It is
still uncertain how quickly drying will arrive behind the cold
front, and a lower POP continues to be carried into the weekend.
The change in air mass should be effective enough to bring dry
weather by late Sunday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
ISSUED AT 657 AM EDT MON MAY 25 2020

Fog has eluded all TAF sites during the overnight, except for
KSJS. As we head into the 12Z hour, fog should be lifting and
dissipating fairly quickly. Went ahead and left out its mention
when starting todays TAFs. Predominately VFR conditions are on
tap for much of the day, with isolated to scattered showers and
thunderstorms developing once again during the afternoon. Any
convection will be pulsy and slow moving in nature, with a short
life cycle. However, there is the potential for heavy downpours,
frequent lightning, and small hail with some of the stronger
storms...in addition to the lowering of VIS and CIGs. These storms
will be diurnally driven, so once we head into the
evening/overnight, any convection will quickly dissipate. Clouds
may also begin to scatter out overnight, with another night of
valley fog expected. Confidence is still low on if TAF sites will
see an impact from this fog during the overnight hours, but went
ahead and showed the lowering trend to MVFR around daybreak as fog
lifts from the valleys and possibly into the TAF sites before
dissipating. Winds will remain light and variable through the
period, except for within any stronger thunderstorms, where gusts
up to 30 kts could occur.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...RAY
SHORT TERM...JMW
LONG TERM...HAL
AVIATION...JMW
Hazardous weather outlook, May 25, 9:40 AM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
940 AM EDT Mon May 25 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
940 AM EDT Mon May 25 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible during the afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible at times from Tuesday through
Saturday, mainly during the afternoon and evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JMW/HAL/RAY

In the hours before

Special weather statement, May 25, 1:46 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
146 PM EDT Mon May 25 2020

KYZ079-083-251830-
Wayne-Pulaski-
146 PM EDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND
SOUTHWESTERN PULASKI COUNTIES...

At 146 PM EDT, a strong thunderstorm was located over Frazer, or 10
miles southwest of Somerset, moving northeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Somerset, Burnside, Sloans Valley, Bronston, Elihu, Quinton, Betsey,
Frazer, Tateville, Somerset Pulaski Airport, Kidder, Mill Springs,
General Burnside S.P., Trimble and Ferguson.

LAT...LON 3685 8471 3693 8482 3712 8465 3697 8441
TIME...MOT...LOC 1746Z 235DEG 6KT 3694 8469

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:10 PM EDTAreal Flood WarningJKLKnott, Perry2 hr
May 25, 12:53 PM EDTAreal Flood AdvisoryJKLLetcher, Perry3 hr
May 25, 1:26 PM EDTAreal Flood AdvisoryJKLWayne3 hr
May 25, 1:46 PM EDTSpecial Weather StatementJKLPulaski44 min
May 25, 2:15 PM EDTAreal Flood AdvisoryJKLHarlan3 hr
May 25, 2:38 PM EDTAreal Flood AdvisoryJKLWayne3 hr
May 25, 2:48 PM EDTSpecial Weather StatementJKLWayne27 min
May 25, 2:51 PM EDTAreal Flood AdvisoryJKLMcCreary, Pulaski, Wayne2 hr
May 25, 3:48 PM EDTAreal Flood AdvisoryJKLBell, Knox, Whitley3 hr
May 25, 4:09 PM EDTFlash Flood WarningJKLBell, Knox, Whitley3 hr
May 25, 6:22 PM EDTAreal Flood AdvisoryJKLMenifee, Morgan, Wolfe3 hr
May 25, 6:53 PM EDTAreal Flood AdvisoryJKLRowan3 hr
May 25, 7:13 PM EDTSevere Thunderstorm WarningJKLRowan32 min
May 25, 7:37 PM EDTFlash Flood WarningJKLBath, Rowan3 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.